This question is mostly for people who have used phenobarbital or have experience with it through their work.
Maddie's been on it for about five weeks and is doing pretty well. We just had her blood test, and her blood levels are right in the middle of the reference range.
After she'd been on it a few days, she developed hind end ataxia, which resulted in her losing her back end on turns and also dawdling on walks. This resolved over the period of about ten days or so.
However, she still stumbles occasionally, especially when changing elevation (up or down steps, etc) or surfaces (moving onto smooth floor from carpet). The stumbling seems to be caused by her losing track of a front leg.
Everything online says this usually resolves over a matter of weeks. I'm hoping it's the meds and not an underlying neurological problem. She is ok most of the time; this is something that happens infrequently. We've had her hiking, swimming (with a life vest!), and chasing frisbees and she's able to participate in all these activities.
So I was wondering if anyone can give me some real-life examples of how long the initial neurological side effects lasted for dogs they know.
I've had two dogs on Phenobarbitol. In the beginning, it seemed to make them more tired, but not any neurological symptoms. When I had both of them on Potassium Bromide, one got toxic in the beginning and had to have her dosage cut back, but the other did fine. I'd check with your vet...everybody metabolizes drugs differently, and with these meds there is an adjustment period...chances are that's what it is, but I'd check to be sure.
Sorry Beth, everyone I know was on it long before I knew them. I do know that many were ambulatory so I am guessing it didn't affect their gate too much.
I would talk to your vet about possibly reducing the dose. I would think after over a month the neurological side effects should be decreasing or gone by now. Since her seizures were somewhat infrequent you may get away with a dose at the low end of the therapeutic range (or a dose below the range may work for her too). Honestly we generally decrease the dose when dogs are having ataxia so I haven't actually seen how long the neurological side effects would last. It seems to me if its caused by the meds than it will likely continue until the dose is decreased.
When we first started, the vet said to call if the side effects were too bad. When she had the ataxia, she could still go on a walk and jump on the couch. However, when she'd turn fast on our tile floor (slippery) she would sometimes lose her back end. This happened on a weekend, and within a few days she was improving noticeably. I couldn't tell if she was lagging on walks because she was feeling sleepy or because she felt funny behind, so I just watched to see what would happen.
We regularly walk or hike in the woods over very uneven terrain and she is fine. But perhaps a few times in a week she will stumble in front, which is not normal for her. So it's one of those things that is minor enough not to be a huge problem, but still there nonetheless.
I can't comment on neuro side effects, but I know pheno increases the chance for pancreatitis significantly. With the holidays coming up and all, definitely watch her fat intake.